After taking 200mg of oxazepam and 40mg of tranxene (clorazepam?) prescibed to me for 9 years, I started to taper down on may 1st 2008 and reached 30 mg of oxazepam and 10 mg of tranxene.
I was taking 30 mg oxa at 7 pm and the tranxene just before sleep round 11 pm.
Last tuesday, my doctor (a new one) thought it would be easier to taper down only one medication so he made me quit the oxazepam and he converted it all in 25 mg of tranxene.
The wd's are less annoying but I can't sleep. The sleep is fragmented in 3 to 4 sessions of 2 hours a day and night. I'm drained, depressed, have short memory loss, and my brain starts to feel that I'm tapping on the reserve tank !!!
Is it normal not to feel when the medication is kicking in?
Is a benzo the same as another benzo?
Is it reasonable to change from one to the other?
I realize that my story is not very clear and I'm really sorry for that, but my brain is so foggy right now that I can't think straight.
The benzodiazepines all work at the same site-- a receptor on a subunit of receptors for GABA, an inhibitory neurotransmitter. Drugs with similar effects to benzodiazepines-- alcohol and barbiturates-- bind to their own subunits of the same receptor complex. All three chemicals will lead to the same, potentially-fatal 'DT's' during withdrawal, and can be substituted for each other to treat or prevent withdrawal.
It is appropriate and common practice to get patients on only one benzo at a time, particularly during a taper. It was also appropriate to use the longer-acting medication for the taper; oxazepam or Serax has a half-life of 4-15 hours, and Tranxene or clorazepate has a half-life of 36-200 hours (a good table can be found here: http://www.benzo.org.uk/bzequiv.htm).
By your symptoms it sounds as if he 'undershot' a bit with the conversion; calculations show that to be the case, as I will demonstrate in a moment. As for not feeling the onset of the medication, that is common for medications that come on more slowly-- for example people usually feel diazepam 'coming on', but no clonazepam, which is absorbed more slowly. Now for the calculations... understand that all conversion tables are only estimates, and that potencies will vary across individuals. Also understand that the feelings you are having from being on a bit too low of a dose are temporary; you should adjust to the new dose in a few days.
Your 9-year doses convert to a 'diazepam equivalent dose' of about 120 mg per day. On the oxazepam/tranxene combo you were down to a combined equivalent dose of 22 mg of diazepam; after the conversion to one drug you are on a dose of tranxene equivalent to about 17 mg of diazepam. The good news is that despite those medications being very difficult to get free from, you have made it almost 90% of the way! If the sleep continues to be a problem, consider taking a non-benzo, less-addictive sleeper for the duration of the rest of the taper-- something like trazedone, clonidine, or hydroxyzine. The latter two are also helpful in relieving anxiety; hydroxyzine is an antihistamine that is actually indicated for treatment of anxiety disorders.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.